Kansas, 2006

Hail in Kansas, June 28, 2006

June 28, 2006 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 28, 2:38 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 28, 2:38 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT WED JUN 28 2006

.DISCUSSION...

20Z OBS AND SATELLITE DATA INDICATED AN AXIS OF INSTABILITY ALONG A
WEAK FRONT OR TROUGH AXIS STRETCHING ALONG THE KS/NEB STATE LINE. A
CU FIELD HAS FORMED SOUTH OF THIS BOUNDARY WERE AFTERNOON TEMPS HAVE
REACHED THE MID 90S.

THE OVERALL PATTERN IS NOT EXPECTED TO CHANGE MUCH OVER THE NEXT 24
HOURS. NORTHWEST FLOW SHOULD CONTINUE WITH A WEAK TROUGH AXIS
MEANDERING NEAR THE KS/NEB STATE LINE THROUGH THURSDAY. EXPECT
CONVECTION DEVELOPING OVER NORTH CENTRAL KS AT 20Z...TO FALL APART
THIS EVENING AS THE SUN SETS. THERE IS NOT MUCH SYNOPTIC SUPPORT TO
MAINTAIN UPDRAFTS ONCE THE SUN SETS. ISENTROPIC SURFACES SHOW THE
BETTER WAA AND LIFT SHIFTED EAST ACROSS NORTHERN MO FOR TONIGHT AS
DRYER AIR MOVES IN FROM THE WEST. THEREFORE ONLY HAVE SLIGHT CHANCE
POPS UNTIL 03Z...MAINLY ALONG AND NORTH OF I-70 WHERE THE BETTER
MOISTURE IS ALONG THAT TROUGH AXIS. FOR THURSDAY AFTERNOON...HAVE
SPREAD THE SLIGHT CHANCE POPS FROM THE PREVIOUS FORECAST WEST ACROSS
THE NORTHERN THIRD OF THE FORECAST AREA. THINK THAT THE TROUGH
AXIS WILL ONCE AGAIN BE IN THE AREA. WITH MODELS INDICATING TEMPS
BACK INTO THE MID AND UPPER 90S WITH NO CAP...ISOLATED CONVECTION IS
AGAIN POSSIBLE FOR THURSDAY AFTERNOON HOURS. LOWS TONIGHT SHOULD
HOLD IN THE LOWER 60S DUE TO SLIGHTLY STRONGER PRESSURE GRADIENT
MAINTAINING A SOUTH AND SOUTHWEST WIND OVERNIGHT.

THURSDAY NIGHT...THERE IS SOME QUESTION AS TO WHERE THE WEAK FRONTAL
BOUNDARY WILL END UP...BUT THE TREND THE LAST COUPLE OF DAYS HAS
BEEN MORE OF A NORTHEAST PUSH TO THE FRONT...SO FEEL PRECIPITATION
WILL FOCUS FURTHER NORTHEAST THURSDAY EVENING AND COMPLETELY DIE OUT
AROUND SUNSET.

FRIDAY THROUGH SUNDAY...MODELS HAD SETTLED ON A SOLUTION FOR A MORE
ZONAL H500 FLOW BUT KEEPING A GENERAL RIDGE OVER THE ROCKIES AND A
TROUGH OVER THE EASTERN THIRD OF THE CONUS.  DURING THIS PERIOD THE
FASTER WESTERLIES SET UP OVER THE NORTHERN PLAINS...SO A LEE SIDE
TROUGH WILL DEVELOP ACROSS THE WESTERN HIGH PLAINS WITH THE DEEPEST
SURFACE LOW IN THE WESTERN DAKOTAS.  MODELS HAVE MCS ACTIVITY RIDING
ALONG THE SURFACE LOW PRESSURE SYSTEM THROUGH THE WEEKEND...SO THE
LOW AND ITS ATTENDANT FRONTAL BOUNDARY SHOULD SLIDE SOUTH INTO
SOUTHERN NEBRASKA BY SUNDAY AFTERNOON.  KEPT SLIGHT CHANCE POPS IN
FOR SUNDAY AFTERNOON WITH THE PROXIMITY OF THE FRONTAL BOUNDARY
ALONG AN AXIS OF INSTABILITY ACROSS THE NORTHERN CWA.  OTHERWISE
LEFT THE WEEKEND DRY AND HOT AS WARM AIR ADVECTION...MOSTLY SUNNY
SKIES...AND 30 KT MEAN H850 FLOW WILL PROMOTE NEAR DRY ADIABATIC
MIXING TO THE SURFACE.  HIGH TEMPERATURES WERE ALREADY PRETTY MUCH
IN LINE WITH A DRY ADIABATIC MIXING TO H850...SO NO SIGNIFICANT
CHANGES WERE MADE TO THE TEMPERATURE FORECASTS FOR THE WEEKEND.

SUNDAY NIGHT TO WEDNESDAY...HPC MENTIONED MODELS HANDLING THE
GENERAL UPPER AIR PATTERN WELL...BUT NOTED DIFFERENCES IN THE
SURFACE FEATURES.  AS THEY DISCUSSED THIS MORNING THE SURFACE
FEATURES AND FRONTAL POSITIONS WILL GREATLY DEPEND UPON MCS ACTIVITY
ALONG THE FRONTAL BOUNDARY SUNDAY NIGHT AND AFTER.  FOR THE PAST
COUPLE OF DAYS THE GFS HAS BEEN BRINGING THE SURFACE LOW PRESSURE
SYSTEM AND FRONTAL BOUNDARY SOUTH THROUGH THE CWA BY TUESDAY
MORNING...KEEPING PRECIPITATION AFTER TUESDAY WELL SOUTH OF THE
CWA.  THE 12Z GFS AND THE 0Z EUROPEAN PAINT A SIGNIFICANTLY
DIFFERENT PICTURE BY STALLING THE FRONTAL BOUNDARY OUT ACROSS
EASTERN KANSAS THROUGH WEDNESDAY MORNING.  BOTH MODELS BRING
SHORTWAVES THROUGH THE NORTHWEST FLOW DURING THIS TIME...WHICH SEEMS
LIKELY AS STRONG SHORTWAVES ARE COMMON THROUGH NORTHWEST FLOW
ALOFT.  IF THE FRONTAL BOUNDARY HANGS UP OVER EASTERN KS...MOISTURE
AND THUS INSTABILITY WILL POOL ALONG THIS BOUNDARY...AND SHORTWAVES
THAT MOVE OVER THIS BOUNDARY SHOULD BE ENOUGH TO DEVELOP AN MCS
ALONG THE BOUNDARY...COMPLICATING THE EXTENDED FORECAST.  TO AVOID
THE LIKELIHOOD OF FLIP FLOPPING THE MENTIONING OF WEATHER DECIDED TO
GO WITH A SOLUTION OF SLOWING DOWN THE FRONTAL MOVEMENT INSTEAD OF
KEEPING IT STATIC FOR THREE DAYS.  IF MODELS DEVELOP RUN TO RUN
CONSISTENCY KEEPING THE BOUNDARY IN PLACE...POPS WILL HAVE TO BE
ADDED AND EXPANDED TO THE TUESDAY THROUGH WEDNESDAY TIME FRAME.  AS
IT IS HAVE SLIGHT CHANCE POPS ACROSS THE CWA ON MONDAY...AND MOVE
THEM SLOWLY SOUTH FOLLOWING THE FRONTAL BOUNDARY ON TUESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 28, 3:08 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT WED JUN 28 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-292115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
408 PM CDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER NORTH
CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS THIS EVENING. THE
MAIN HAZARDS THAT THESE STORMS WILL PRODUCE ARE DAMAGING
THUNDERSTORM WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY
EVENING ACROSS NORTHEAST KANSAS...MAINLY NORTH OF A LAWRENCE TO
MARYSVILLE LINE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND NORTH OF
HIGHWAY 36 SUNDAY...THEN ACROSS THE ENTIRE AREA SUNDAY NIGHT
THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED EARLY THIS EVENING THROUGH SUNSET.

In the hours before

Special weather statement, Jun 28, 3:31 PM CST, 41 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED JUN 28 2006

KSZ020-282230-
CLOUD-
431 PM CDT WED JUN 28 2006

THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 5 MPH
ACROSS SOUTHEASTERN CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE AURORA AND MILTONVALE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

WOLTERS
Special weather statement, Jun 28, 3:47 PM CST, 25 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CDT WED JUN 28 2006

KSZ034-282245-
OTTAWA-
447 PM CDT WED JUN 28 2006

THROUGH 545 PM CDT...A THUNDERSTORM WILL MOVE SOUTH AT 5 MPH ACROSS
PORTIONS OF OTTAWA COUNTY. LOCAL LAW ENFORCEMENT REPORTED THIS STORM
WAS PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND
TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
BENNINGTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

WOLTERS
Local storm report, Jun 28, 3:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 N MINNEAPOLIS         39.19N 97.71W
06/28/2006  E1.00 INCH       OTTAWA             KS   LAW ENFORCEMENT

&&

STRASSBERG
Local storm report, Jun 28, 4:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
06/28/2006                   OTTAWA             KS   NWS EMPLOYEE

            OFF DUTY NWS METEOROLOGIST REPORTED A 4 TO 6 INCH TREE
            LIMB DOWN IN MINNEAPOLIS. DID NOT SEE IT OCCUR SO TIME
            WAS ESTIMATED.

&&

WOLTERS
Local storm report, Jun 28, 4:08 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
06/28/2006                   OTTAWA             KS   NWS EMPLOYEE

            OFF DUTY NWS METEOROLOGIST REPORTED A 4 TO 6 INCH TREE
            LIMB DOWN IN MINNEAPOLIS. DID NOT SEE IT OCCUR SO TIME
            WAS ESTIMATED.

&&
CORRECTED THE ESTIMATED TIME OF THE EVENT.

WOLTERS
Local storm report, Jun 28, 4:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             MINNEAPOLIS             39.12N 97.71W
06/28/2006  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

STRASSBERG

The radar

The Topeka radar (KTWX), 42 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shawnee

When
June 28, 4:12 PM CST
Where
Shawnee County, 4 mi WSW of Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -95.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514830.